Colorado, 2019Wildfire in Colorado, August 21 to 22, 2019
August 21 to 22, 2019 · NWS GJT · 1 event in 1 county or zone
5 miles east of Dinosaur National Monument.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from human causes approximately 2.5 miles east of Dinosaur National Monument.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 21, 11:27 AM MST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 21, 11:27 AM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1227 PM MDT Wed Aug 21 2019
.UPDATE...
Issued at 1226 PM MDT Wed Aug 21 2019
Convection fired a little earlier than expected while coverage is
also a bit bigger than anticipated. Upped pops for the San Juans
to account for the changes. Atmosphere still remains fairly dry so
the biggest concerns from convection, both showers and storms, will
be gusty outflow winds.
&&
.SHORT TERM...(Today through Thursday)
Issued at 215 AM MDT Wed Aug 21 2019
Hot and dry conditions will continue through the short term. Broad
high pressure covers the southern U.S. from California to Texas
with the main ridgeline resting over the central and northern
Rockies. This will lead to the continuation of nearly clear skies
over most of the forecast area causing hot days and cool nights.
An upper trough will approach the area Thursday afternoon, causing
surface winds to increase, especially over northern CO and UT.
This will bring the potential for critical fire weather
conditions. See the fire weather section below for details
.LONG TERM...(Thursday night through Tuesday)
Issued at 215 AM MDT Wed Aug 21 2019
Models are disagreeing tonight on how quickly the approaching
trough will pass through the northern Rockies and clip northern CO
and UT. The NAM12 is a good 6 hours faster than the GFS with the
GFS holding the trough and its winds back until Thursday evening.
Following the trough passage high pressure will reestablish itself
over the southwestern U.S. Midrange models hint at a slight
moisture increase over the San Juan mountains Friday afternoon,
but this A hint of moisture is possible over the San Juan
mountains Friday afternoon. The ridge will begin sliding east
Sunday and by Tuesday should be east of the forecast area. This
will mean a chance for monsoon moisture to ride north along the
western edge of the high and into the area by Tuesday afternoon.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1216 PM MDT Wed Aug 21 2019
VFR conditions will prevail across most of western Colorado and
eastern Utah for the next 24 hours. Isolated late afternoon
thunderstorms are ongoing near the San Juan mountains. The
stronger storms could produce small hail and gusty
winds..espcially near the surface. Expect these to continue
through sunset.
&&
.FIRE WEATHER...
Issued at 215 AM MDT Wed Aug 21 2019
An upper trough will approach the area Thursday afternoon through
models disagree on timing. The trough will move through Wyoming
and clip northwest CO either Thursday afternoon or Thursday
evening. The latest model runs show a slightly weaker pressure
gradient which may may critical wind less widespread. Because of
these uncertainties, decided to not upgrade the watch to a warning
and let later shifts have another look.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ200-202.
UT...None.
&&
UPDATE...TGR
SHORT TERM...CC
LONG TERM...CC
AVIATION...SS
FIRE WEATHER...CCHazardous weather outlook, Aug 21, 2:36 AM MST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
336 AM MDT Wed Aug 21 2019
COZ001>014-017>023-UTZ022>025-027>029-220945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
336 AM MDT Wed Aug 21 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible this afternoon over the
eastern portion of the San Juans and Elk mountains closest to the
Continental Divide. Gusty outflow winds and lightning are the main
concerns. Otherwise, hot and dry conditions persist for much of
the area with near record high temperatures in some areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A trough will push across northern Utah and Colorado Thursday,
increasing winds along with continued hot and dry conditions. This
will bring the potential for critical fire weather conditions over
portions of northwest Colorado Thursday afternoon and evening.
Dry and hotter than normal weather will continue Friday through
next Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Lower Yampa River Basin
- When
- August 21, 1:22 PM MST to August 22, 5:55 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
The Dino HQ Fire began in mid August from human causes in Dinosaur National Monument. It grew to 160 acres before it was contained at the end of the following day.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, August 21 to 25, 2019$700,000 · 2 events
- Flash Flood and Hail in Colorado, August 21, 2019$500,000 · 1 in hail · 6 events
- Tornadoes and Flash Flooding in New York, August 21, 2019$1,000 · EF1 · 38 events
- Hail and Damaging Winds in North Carolina, August 21, 2019$100,000 · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in North Carolina, August 21, 2019$43,000 · 50 kt wind · 17 events
- Flash Flooding and Flood in New York, August 21, 2019$54,000 · 50 kt wind · 10 events
- Flash Flooding and Hail in Kansas, August 21, 20192 in hail · 30 events
- Tornado in Vermont, August 21, 2019EF1 · 1 event
- Hail and Damaging Winds in Oklahoma, August 21, 2019$20,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Pennsylvania, August 21, 20191 in hail · 12 events
- Lightning Strike in Kansas, August 21, 2019$15,000 · 1 event
- Damaging Winds in North Carolina, August 21, 2019$7,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839029.